MAUDE Adverse Event Report: K2M, INC. POLYAXIAL SCREW; SIZE 5.0X26 MM; POSTERIOR CERVICAL SCREW SYSTEM

K2M, INC. POLYAXIAL SCREW; SIZE 5.0X26 MM; POSTERIOR CERVICAL SCREW SYSTEM
Model Number 7601-05026
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 10/11/2019
Type of Reportable Event Malfunction
Event or Problem Description
Physician reported that while performing a c1-t1 fusion, the head broke off of a yukon oct spinal system polyaxial screw; size 05.0x26mm in the left t1 intra-operatively.There was no adverse consequence to the patient.Surgery was completed with a 15 minute delay and a new screw of the same size.
 
Additional Manufacturer Narrative
During visual inspection, it was observed that the screw head was separated from the screw shank.Abrasions can be observed on the screw threads.Device history records were reviewed and no relevant manufacturing complaints were identified.Complaint history records were reviewed and one similar complaint was found.Per surgical technique: after the pedicle pathway has been prepared and proper screw size has been determined, load the implant for screw insertion using a yukon screw inserter.When loading the yukon screws, grasp the implant by the screw shaft and give a slight rotation, while simultaneously applying a downward force to properly engage the screw.Once loaded, spin the knob located above the sleeve clockwise to lock the screw in place.The yukon screw inserter has a black sleeve for ease of identification.Once the screw has been loaded, insert it into the pilot hole until desired depth is reached.Disengage the screw inserter by turning the knob above the sleeve counter-clockwise.Repeat until all screws are placed.Note: the yukon screw inserter can be used with either the ratcheting axial handle or the fixed axial handle.The screw was broken at the transition between the head and shaft.Analysis of the fracture face indicates that the failure could have occurred in torsional overload.The subject screws has a diameter of 05.0x26 mm, which require more torque.Excessive manipulation and off-axis forces may have overloaded the screw housing assemblies could result in the reported failure.
 
Event or Problem Description

Brand Name
POLYAXIAL SCREW; SIZE 5.0X26 MM
Common Device Name
POSTERIOR CERVICAL SCREW SYSTEM
Manufacturer (Section D)
K2M, INC.
600 hope parkway se
leesburg VA 20175
MDR Report Key9298343
Report Number3004774118-2019-00140
Device Sequence Number16729580
Product Code NKG
UDI-Device Identifier10888857350007
UDI-Public10888857350007
Combination Product (Y/N)N
Initial Reporter StateCA
Initial Reporter CountryUS
PMA/510(K) Number
K171444
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 01/20/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number7601-05026
Device Catalogue Number7601-05026
Device Lot NumberGGXE
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer10/28/2019
Initial Date Received by Manufacturer 10/11/2019
Supplement Date Received by Manufacturer12/30/2019
Initial Report FDA Received Date11/08/2019
Supplement Report FDA Received Date01/20/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age21 YR